The White House Office of National Drug Control Policy recently designated xylazine combined with fentanyl as an emerging threat to the United States. This combination is sometimes referred to by the slang term,“Tranq.” Xylazine is a non-opioid tranquilizer approved by the Food and Drug Administration (FDA) for veterinary use only. There has been a steady increase in the combination of fentanyl and xylazine being sold illegally in the United States, may lead to more severe complications from overdose.
The introduction of xylazine has played a significant role in the opioid crisis and the increase in cases and overdose deaths seen across the country. Similar to other agencies, U.S. Poison Centers are documenting an increasing number of cases involving xylazine. In 2022, U.S. Poison Centers documented the largest annual number of cases involving xylazine noting a 173% increase in cases compared to 2019.This trend of increased xylazine exposures continues in 2023. During the first 3 months of 2023, Poison Centers have documented four times the number of xylazine cases compared to the same period in 2022.
Poison Centers offer the following precautions to protect against poisoning.
- Naloxone is safe to administer to people experiencing an overdose from xylazine combined with fentanyl. While it will not reverse the effects of xylazine, it may help by reversing the effects of fentanyl or other opioids involved.
- Call Poison Help (1-800-222-1222) to reach your local poison center if you suspect someone has been exposed to xylazine combined with fentanyl.
- Call 911 immediately if an individual is unconscious, unable to breathe, or seizing.
For additional online support and poisoning prevention resources, visit PoisonHelp.org.